Case Study: Hormonal Injection Contraceptive – Depo Provera

Case Study: Hormonal Injection Contraceptive – Depo Provera

Case Study: Hormonal Injection Contraceptive – Depo Provera

 

Every form of contraceptive comes with its own set of warnings for possible contra-indications and adverse side effects. Wouldn’t it be great to read that a possible common side effect is radiant skin and weight loss? Sadly this is never the case when it comes to hormonal forms of contraceptives.

 

For women aged 18 – 25, a hormonal contraceptive – more often than not, the pill – is prescribed in an effort to control acne and lessen the severity of periods. Unfortunately, as us women mature, the very same pill that has worked well for us for years on end suddenly bears side effects which we never expected; this is very much the situation of our case study.

 

A 29 year old woman, having been on pill-based hormonal contraceptives for a decade, started experiencing breast tenderness for 4 out of 5 weeks per month – respite only being offered during the placebo pill phase when menstruation occurred. Upon recommendation to change to the Depo-Provera hormonal injection, she decided to cease the pill and try the new method.

 

The leaflet for Depo-Provera does warm of side effects including breakout bleeding, acne as well as weight gain, all symptoms common within the pill-type contraceptive as well.

 

A quick explanation of how Depo-Provera works is that a single injection is administered every 12 weeks; Depo-Provera prevents pregnancy by stopping ovulation (release of an egg from the ovary), making the mucous of the cervix thick, ergo makes it harder for sperm to get through into the uterus. It further thins the lining of the uterus, which makes it difficult for a fertilized egg to implant.

 

Her experience with the first injection was an intense headache, which fortunately dissipated within the day. The first 12 week cycle seemed to work well, with her periods still presenting in a regular pattern.

 

Her second injection presented her with her first bout of cystic pimple-breakouts (which she had never experienced before then). Using a mood tracker, she began experiencing highly emotional bouts, and began gaining weight.

 

In an endeavor to see if this would wear off, she continued through to her third 12-week cyclic injection. The only benefit she noted was the cessation of her menses.

 

The third cyclic injection brought about the same headache she experienced; with the cystic mild-acne persisting, more symptom’s and adverse side effects presented. These also included the re-presentation of her menses, but a far longer and far more intense cycle that what she had ever experienced whilst on the pill contraceptive.

 

She developed three large boils which would not drain properly, another symptom she had never previously experienced. She decided to revisit her GP and explained her symptoms. Immediately he withdrew the prescription for the Depo-Provera injection and placed her back onto a more neutral hormonal pill-based contraceptive.

 

Two weeks after her scheduled date for the fourth injection (after she had stopped using it) –the cystic mild-acne ceased and the boils disappeared with a high-dosage course of antibiotics.

 

While the occurrence of many of her symptoms presented are considered common, and sometimes have no bearing or presentation on other women, it is important to note the possible complications associated with this type of contraceptive. 

While an injection contraceptive is highly convenient in terms of not having to remember to take a pill each day, and the subsiding and often disappearance of periods, there are many possible side effects.

 

Some other notable side effects listed on the insert of Depo-Provera include:

·         Abdominal pain

·         Acne

·         Breast soreness

·         Decreased interest in sex

·         Depression

·         Dizziness

·         Headaches

·         Irregular periods and breakthrough bleeding

·         Nervousness

·         Weakness and fatigue

·         Weight gain

Consult your health care provider as soon as possible if you have:

·         Depression

·         Heavy bleeding or concerns about your patterns of bleeding

·         Trouble breathing

·         Pus, prolonged pain, redness, itching or bleeding at the injection site

·         Severe lower abdominal pain

·         A serious allergic reaction

·         Other symptoms that concern you

 

Are you experiencing similar symptoms while taking your current contraceptive? Is it time to switch over to a non-hormonal option?

 

Click here to get in touch with us today to find out more on the cost, procedure and benefits of the Copper Pearl IUB brand.

 

 

*All information presented in this article has been relayed and considered factual as the case study reported. No names have been mentioned to protect the identity of the patient.